Drugs and Muscle Disorders

All drugs have some risk of side effects.  While often the majority of people will never develop a significant side effect, it’s important to recognize signs of those side effects so the drug can be changed or stopped altogether. 

When most people think of drug side effects, they may think of nausea or dizziness.  But drugs can cause almost anything, including muscle pain and weakness.  Here are some of the main medications associated with myopathy, a disorder of muscle.


People know that taking anabolic steroids can cause muscle growth.  It may strike them as odd, then, that other steroids such as the corticosteroids prescribed for autoimmune diseases can actually lead to muscle weakness. This may even occur several weeks after the steroids are first given.

Symptoms include gradual weakening and wasting of the thighs and shoulders.  Other signs of excess steroids may also appear, such as fragile skin, high blood pressure or osteoporosis.  Blood laboratory studies such as creatine kinase are often normal.  An electromyogram may also be normal. 

While stopping the medication or at least lowering the dose is the best treatment, it may not be possible if the disease for which the steroids were prescribed is very severe.  Physical therapy, good nutrition and exercise can help slow additional muscle wasting.


Many people forget that alcohol is a drug, though many people have felt its side effects.

  Fortunately, relatively few are familiar with associated muscle disease.  The most dramatic of these is acute alcoholic myopathy, which can occur in settings of chronic heavy alcohol use.  The muscles rapidly become painful and weak.  Labs will show myoglobin in the urine—if the case is severe, renal failure can also occur.

  If a biopsy is seen under the microscope, swelling and death of muscle fibers can be observed.

Another form of alcoholic myopathy is relatively painless, but also relatively rapid.  In this form, acute hypokalemic alcoholic myopathy, blood potassium levels are low, and levels of creatine kinease are very high.  Giving potassium can lead to complete recovery within two weeks.

There is also a more controversial disorder called chronic alcoholic myopathy.  This is purported to be painful, with high creatine kinease levels and myoglobinuria, but comes on rather slowly. 


Colchicine is a medication often used to treat gout.  Occasionaly the drug can cause weakness of shoulder and thigh muscles worsening over a few week.  The risks are especially high if the kidneys are not working well.  Blood laboratory studies will show high creatine kinase levels.  Generally, symptoms improve  to 6 weeks after stopping colchicine.


The human immunodeficiency virus (HIV) can cause a wide range of neurological problems, including myopathy.

  Unfortunately, so can zidovudine (AZT), one of the drugs often used to treat HIV.  Symptoms closely mimic HIV associated myositis, with progressive weakness, fatigue, and muscle aches.  The range of weakness ranges from mild to severe.  Recovery can take several months after stopping the medications. 

Statins (HMG-CoA reductase inhibitors)

Statins such as simvastatin or lovastatin are very widely prescribed to lower “bad” cholesterol levels, and are valuable in helping to prevent stroke and heart disease.  Usually the drugs are well tolerated, but sometimes they can cause muscle disease.  The symptoms vary widely.  Generally , problems begin 2 to 3 months after statins are started, but sometimes it may take up to 2 years before side effects develop.  The symptoms include muscle aches and weakness.  Treatment includes stopping the drug—if symptoms continue several months after stopping the statin, a different diagnosis should be considered.

Fibric Acid Derivatives (clofibrate, gemfibrozil)

These medications are often used to treat high levels of triglycerides in the blood,  but can lead to cramps, weakness and muscle tenderness 2 to 3 months after starting the medication. 

The above lists some of the most common pharmacological culprits behind new myopathy, but is not exclusive.  In general, if a new symptom develops shortly after starting a medication, the possibility of side effects should be considered. 


Nima Mowzoon, Disorders of Muscle, Neurology Board Review: An Illustrated Study Guide, 2007 

Continue Reading